×

zbMATH — the first resource for mathematics

Groups acting on tree-graded spaces and splittings of relatively hyperbolic groups. (English) Zbl 1138.20024
The paper under review is related to properties of finitely generated groups. In the opinion of the reviewer the most interesting are the following theorems. 1. Let \(G\) be a strongly relatively hyperbolic group. Suppose that the peripheral subgroups of \(G\) do not contain free non-Abelian subgroups. Let \(\Lambda\) be a finitely generated subgroup of \(G\) which is neither virtually cyclic nor parabolic. Assume moreover that \(\Lambda\) does not split over a parabolic subgroup nor over a virtually cyclic subgroup. Then there are finitely many conjugacy classes in \(G\) of injective homomorphisms \(\Lambda\to G\) whose image is not parabolic.
2. Suppose that the peripheral subgroups of \(G\) are not relatively hyperbolic with respect to proper subgroups. If \(\text{Out}(G)\) is infinite then one of the following cases occurs: (1) \(G\) splits over a virtually cyclic subgroup; (2) \(G\) splits over a parabolic (finitely of uniformly bounded size)-by-Abelian-by-(virtually cyclic) subgroup; (3) \(G\) can be represented as a non-trivial amalgamated product or HNN extension with one of the vertex groups a maximal parabolic subgroup of \(G\). – Moreover, some results about co-Hopfian property of relatively hyperbolic groups are also proved.
The authors obtain the above theorems from a more general theory of groups acting on so called tree-graded spaces. They develop it from the theory of groups acting on \(\mathbb{R}\)-trees.

MSC:
20E08 Groups acting on trees
20F67 Hyperbolic groups and nonpositively curved groups
20E06 Free products of groups, free products with amalgamation, Higman-Neumann-Neumann extensions, and generalizations
20E07 Subgroup theorems; subgroup growth
20F34 Fundamental groups and their automorphisms (group-theoretic aspects)
53A35 Non-Euclidean differential geometry
20F65 Geometric group theory
20E36 Automorphisms of infinite groups
57M05 Fundamental group, presentations, free differential calculus
PDF BibTeX XML Cite
Full Text: DOI Link
References:
[1] Adeleke, S.A.; Neumann, P.M., Relations related to betweenness: their structure and automorphisms, Mem. amer. math. soc., 131, 623, (1998) · Zbl 0896.08001
[2] Alibegović, E., Makanin-Razborov diagrams for limit groups, Geom. topol., 11, 643-666, (2007) · Zbl 1185.20034
[3] Alonso, J.M., Notes on word hyperbolic groups, (), 3-63 · Zbl 0849.20023
[4] J. Aramayona, The Weil-Petersson geometry of the five-times punctured sphere, PhD thesis, University of Southampton, May 2004 · Zbl 1103.57012
[5] Ballmann, W., Lectures on spaces of nonpositive curvature, DMV seminar, Band 25, (1995), Birkhäuser · Zbl 1031.53069
[6] Behrstock, J., Asymptotic geometry of the mapping class group and Teichmüller space, Geom. topol., 10, 1523-1578, (2006), (electronic) · Zbl 1145.57016
[7] Behrstock, J.; Druţu, C.; Mosher, L., Thick metric spaces, relative hyperbolicity and quasi-isometric rigidity, preprint, arXiv: · Zbl 1220.20037
[8] Belegradek, I.; Szczepański, A., Endomorphisms of relatively hyperbolic groups, preprint, arXiv: · Zbl 1190.20034
[9] Bestvina, M., Degenerations of the hyperbolic space, Duke math. J., 56, 143-161, (1988) · Zbl 0652.57009
[10] Bestvina, M., \(\mathbb{R}\)-trees in topology, geometry, and group theory, (), 55-91 · Zbl 0998.57003
[11] Bestvina, M.; Feighn, M., Stable actions of groups on real trees, Invent. math., 121, 287-321, (1995) · Zbl 0837.20047
[12] Bogopolsky, O.V., Arboreal decomposabiliy of the group of automorphisms of a free group, Algebra i logika, 26, 2, 131-149, (1987)
[13] Bourbaki, N., Topologie générale, (1965), Hermann Paris · Zbl 0031.05502
[14] Bowditch, B., Treelike structures arising from continua and convergence groups, Mem. amer. math. soc., 662, (1999) · Zbl 0961.20034
[15] Bowditch, B.; Crisp, J., Archimedean actions on Median pretrees, Math. proc. Cambridge philos. soc., 130, 3, 383-400, (2001) · Zbl 1034.20022
[16] Brock, J.; Farb, B., Curvature and rank of Teichmüller space, Amer. J. math., 128, 1, 1-22, (2006) · Zbl 1092.32008
[17] Bumagin, I.; Kharlampovich, O.; Miasnikov, A., Isomorphism problem for finitely generated fully residually free groups, J. pure appl. algebra, 208, 3, 961-977, (2007) · Zbl 1121.20026
[18] Chiswell, I.M., Generalised trees and λ-trees, (), 43-55 · Zbl 0842.20025
[19] Culler, Marc; Vogtmann, Karen, A group-theoretic criterion for property FA, Proc. amer. math. soc., 124, 3, 677-683, (1996) · Zbl 0865.20024
[20] Dahmani, F., Accidental parabolics and relatively hyperbolic groups, Israel J. math., 153, 93-127, (2006) · Zbl 1174.20014
[21] Delzant, T.; Potyagailo, L., Endomorphisms of Kleinian groups, Geom. funct. anal., 13, 2, 396-436, (2003) · Zbl 1108.20047
[22] Druţu, C.; Sapir, M., Tree-graded spaces asymptotic cones of groups. with an appendix by D. osin and M. sapir, Topology, 44, 5, 959-1058, (2005) · Zbl 1101.20025
[23] Druţu, C., Relatively hyperbolic groups: geometry and quasi-isometric invariance, preprint, arXiv: · Zbl 1175.20032
[24] C. Druţu, Sh. Mozes, M. Sapir, Divergence in lattices in semisimple Lie groups and graphs of groups, preprint, 2006
[25] Dunwoody, M.J., An inaccessible group, (), 75-78 · Zbl 0833.20035
[26] Dunwoody, M.J., A small unstable action on a tree, Math. res. lett., 6, 5-6, 697-710, (1999) · Zbl 1045.20018
[27] Farb, B., Relatively hyperbolic groups, Geom. funct. anal., 8, 810-840, (1998) · Zbl 0985.20027
[28] Groves, D., Limit groups for relatively hyperbolic groups, I: the basic tools, preprint, arXiv: · Zbl 1231.20038
[29] Groves, D., Limits of (certain) CAT(0) groups. I: compactification, Algebr. geom. topol., 5, 1325-1364, (2005) · Zbl 1085.20025
[30] Groves, D., Limit groups for relatively hyperbolic groups, II: makanin-Razborov diagrams, Geom. topol., 9, 2319-2358, (2005) · Zbl 1100.20032
[31] Guirardel, V., Actions of finitely generated groups on R-trees, Ann. Inst. Fourier, in press · Zbl 1187.20020
[32] Hausdorff, F., Set theory, (1962), Chelsea Publishing Co. New York, translated from the German by John R. Aumann et al · Zbl 0060.12401
[33] Kapovich, M.; Kleiner, B.; Leeb, B., Quasi-isometries and the de Rham decomposition, Topology, 37, 6, 1193-1211, (1998) · Zbl 0954.53027
[34] Koubi, M., Croissance uniforme dans LES groupes hyperboliques, Ann. inst. Fourier, 48, 5, 1441-1453, (1998) · Zbl 0914.20033
[35] Levitt, G., Non-nesting actions on real trees, Bull. London math. soc., 30, 46-54, (1998)
[36] Mayer, J.C.; Oversteegen, L.G., A topological characterization of \(\mathbb{R}\)-trees, Trans. amer. math. soc., 320, 395-415, (1990) · Zbl 0729.54008
[37] Neumann, B.H., Groups with finite classes of conjugate elements, Proc. London math. soc., 1, 178-187, (1951) · Zbl 0043.02401
[38] Ohshika, K.; Potyagailo, L., Self-embeddings of Kleinian groups, Ann. sci. école norm. sup., 31, 329-343, (1998) · Zbl 0903.57006
[39] Ol’shanskii, A.Yu.; Osin, D.V.; Sapir, M.V., Lacunary hyperbolic groups, preprint, arXiv: · Zbl 1243.20056
[40] Osin, D.V., Relatively hyperbolic groups: intrinsic geometry, algebraic properties, and algorithmic problems, Mem. amer. math. soc., 179, 843, (2006), vi+100 pp · Zbl 1093.20025
[41] Paulin, F., Topologie de Gromov équivariante, structures hyperboliques et arbres réels, Invent. math., 94, 53-80, (1988) · Zbl 0673.57034
[42] Rips, E.; Sela, Z., Structure and rigidity in hyperbolic groups. I, Geom. funct. anal., 4, 3, 337-371, (1994) · Zbl 0818.20042
[43] Sela, Z., Structure and rigidity in (Gromov) hyperbolic groups and discrete groups in rank 1 Lie groups. II, Geom. funct. anal., 7, 3, 561-593, (1997) · Zbl 0884.20025
[44] Sela, Z., Acylindrical accessibility for groups, Invent. math., 129, 3, 527-565, (1997) · Zbl 0887.20017
[45] Sela, Z., Endomorphisms of hyperbolic groups. I. the Hopf property, Topology, 38, 2, 301-321, (1999) · Zbl 0929.20033
[46] Sela, Z., Diophantine geometry over groups. I. makanin-Razborov diagrams, Publ. math. inst. hautes études sci., 93, 31-105, (2001) · Zbl 1018.20034
[47] Serre, J.P., Trees, (1980), Springer New York
[48] Tits, J., A “theorem of Lie-kolchin” for trees, (), 377-388
[49] Tukia, P., Convergence groups and Gromov’s metric hyperbolic spaces, New Zealand J. math., 23, 157-187, (1994) · Zbl 0855.30036
[50] van den Dries, L.; Wilkie, A.J., On Gromov’s theorem concerning groups of polynomial growth and elementary logic, J. algebra, 89, 349-374, (1984) · Zbl 0552.20017
[51] Xie, X., Growth of relatively hyperbolic groups, Proc. amer. math. soc., 135, 3, 695-704, (2007), (electronic) · Zbl 1121.20033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.